Alert archive / North Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Raleigh, NC

August 8, 2016Halifax County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 8, 2016, 3:28 AM EDT for Halifax County, North Carolina. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2016, 3:28 AM EDT (07:28 UTC)
Expired
Aug 8, 2016, 5:00 AM EDT
In force
92 min
Issued by
NWS Raleigh, NC

County Halifax County, NC

The radar

The Norfolk radar (KAKQ), 94 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 7.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2016-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1816 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2016-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1816 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

112 
WWUS82 KRAH 080728
SPSRAH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
328 AM EDT MON AUG 8 2016
 
NCZ011-080900-
HALIFAX   NC-
328 AM EDT MON AUG 8 2016

...SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL AFFECT
PORTIONS OF HALIFAX COUNTY UNTIL 500 AM EDT...

AT 325 AM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND A
FEW THUNDERSTORMS WITH LOCALLY HEAVY RAIN STRETCHING ACROSS HALIFAX
COUNTY FROM LITTLETON TO HALIFAX TO ENFIELD....MOVING NORTHEAST AT
10 MPH. RAINFALL RATES WITH SOME OF THE STORMS WILL EXCEED AN INCH
AND A HALF PER HOUR AND WILL PRODUCE RISES ON AREA STREAMS AND
CREEKS. THE HEAVIEST RAIN WILL FALL ACROSS ROANOKE
RAPIDS...WELDON...HALIFX AND TILLERY AREAS THROUGH AROUND 430 AM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3648 7776 3649 7770 3642 7756 3637 7755
      3634 7759 3632 7757 3630 7754 3632 7744
      3624 7738 3621 7738 3619 7733 3606 7753
      3610 7754 3611 7763 3614 7765 3615 7770
      3628 7794 3638 7791 3651 7790
TIME...MOT...LOC 0723Z 233DEG 8KT 3631 7769 

$$

BLAES

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 8, 3:22 AM EDT, 6 minutes earlier.

Area forecast discussion, Aug 8, 3:22 AM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
322 AM EDT MON AUG 8 2016

.SYNOPSIS...
A stalled front and very moist air mass will hold over North
Carolina through Tuesday. An area of high pressure centered offshore
will then begin to build westward into the mid Atlantic region
through mid week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 255 am Monday...

We'll hold in a weak mid level pattern today, in a relative col area
between the westerlies suppressed well to our north and the upper
low spinning over northern FL. The low level frontal zone, noted
from the surface through 850 mb, is providing a focus for a broken
band of showers and isolated storms, now tracking northward through
the western and northern sections of NC, with other more isolated
showers elsewhere, all tracking northward with the mean low level
flow. This weak convection is on pace to push northward and out of
the forecast area this morning in tandem with the northward push of
the 850 mb warm front. Will maintain 20-30% coverage through late
morning, with the slightly higher pops pushing out of northern CWA.
By midday and through the afternoon, a 20+ kt 850 mb cyclonic speed
max on the east side of the mid level low -- over and just along the
Southeast coast -- will punch into the Carolinas, generating
increased low level moisture transport, starting first over southern
NC before spreading northward through the rest of the afternoon and
early evening. Higher level support for ascent is also expected with
improving upper divergence in the right entrance region of an upper
jet extending from the mid-Atlantic coast offshore. The SPC SSEO,
HRRR, and SREF mean all indicate showers and storms spreading into
the SE and far southern CWA by early afternoon, with this convection
then spreading northward over the CWA during the afternoon/early
evening. Forecast rain chances will reflect this pattern, bringing
likely pops into the SE and far S CWA before spreading northward
over the rest of the area. Skies should average mostly cloudy today,
with both convective debris clouds as well as new convective clouds
with heating. The column remains anomalously moist, with blended TPW
values currently around 2.2", placing it among the highest observed
on this date according to SPC sounding climatology. Given this
moisture in place and the deep warm layer (LCL to 0C depth near 4
km), pockets of heavy rainfall are likely. But the mean cloud layer
winds are apt to be swift enough from the south to allow cells to be
progressive. Do not think a flash flood watch is warranted right
now, given the relatively low coverage of the heavy rain threat and
inability to pinpoint a particular area of greatest concern at this
time, however some pockets of flooding, especially of low lying
areas and urban areas and streets, is possible, along with rapid
rises on creeks and streams. Activity should slowly fade after
sunset, with a decrease in upper divergence as well as in PW with
waning low level mass convergence. Highs from 81 near the VA border
to near 90 south. Lows tonight 70-75 with areas of fog and low
clouds forming overnight. -GIH

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
As of 308 am Monday...

We should see a relative lull in precip coverage and intensity Tue
morning as the pocket of lower PW now noted just NNE of the Bahamas
(seen well in blended TPW imagery) spreads to the NNW and over NC
early Tue morning. But scattered showers and storms will develop
once again Tue afternoon, as mid-upper level vorticity maxima rotate
around the east side of the northern FL/southern GA upper low,
tracking up into south-central and western NC. These disturbances
will arrive in conjunction with a rebounding surge in PW also
spreading to the NNW into western NC. Depth of convection will be
limited by weak lapse rates aloft and the neutral to sinking high
level action due to the upper level anticyclone located to our west
over east TN and western NC. Will bring in a mention of scattered
showers and a few storms but will focus the best coverage over the
western CWA as the building Atlantic upper ridge begins to nose more
strongly westward, suppressing convection somewhat over central and
eastern NC. Highs 85-90. Will trend pops down in the evening,
keeping just isolated coverage in the far western CWA overnight.
Lows 72-76. -GIH

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 320 AM Monday...

The upper level pattern during the beginning of the extended period
features a westward building subtropical ridge with 500 hPa heights
increasing to 596dm by Thursday. The main westerlies will be
confined to the upper Midwest and Great Lakes region at the
beginning of the period but then begin to drop southward late in the
week and over the weekend. By Saturday and Sunday, the
subtropical ridge will have relaxed across the Carolinas with
troughing developing across the Plains and the Missouri valley. At
the surface, a weak stationary front located across AL/GA/SC will
washout by Thursday. A weak surface low will develop across the
Deep South during the mid to late portion of the work week. This
surface low is associated with a weakness in the upper level
heights west of the ridge that may close off. A cold front
associated with the developing trough in the Plains and western
Great Lakes will move southeast reaching the western Great Lakes
and OH Valley by Sunday. During the period, the modest
southeast/southerly low/mid level flow will veer and become
southwesterly by Friday and strengthen over the weekend.

The result will be a period of continued scattered mainly afternoon
and evening convection. Precipitation chances will likely be more
limited in the east throughout most of the period. Rain chances
appear the greatest on Wednesday, decrease a bit on Thursday and
Friday when the ridging aloft will be the strongest and the
persistent high precipitable water values relax for a bit and then
increase from the west over the weekend as the upper trough and cold
front approach from the west. Given modest instability and lapse
rates and rather weak flow aloft for most of the period, the threat
of severe weather is rather limited. The moist air mass with above
normal precipitable water and deep warm cloud layers would support
the potential of locally heavy rain. Temperatures through the
period will range near to slightly above normal with overnight
lows especially elevated given high dewpoints and enhanced
nocturnal cloud cover. -Blaes

&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...
As of 110 am Monday...

Of most immediate concern is the area of storms that will affect
INT/GSO through 09z, bringing a period of MVFR-IFR conditions in
moderate rain and erratic gusty winds. Isolated showers are also
possible early this morning near RDU and RWI.

A frontal zone and very moist air mass will hold over the area today
through tonight, bringing unsettled weather. Widespread IFR/LIFR
cigs are expected to impact INT/GSO/RDU/RWI this morning, mainly
from 07z through 14z, with a lower (but not zero) risk of low cigs
at FAY. Vsbys should be mostly VFR or MVFR at all sites this
morning, although RDU and RWI have a chance to see IFR vsbys.
Conditions will improve to VFR later this morning, between 14z and
16z, with cigs lifting and mixing out gradually. Numerous showers
and storms will again develop this afternoon, bringing a period of
sub-VFR conditions with locally gusty winds. These are most likely
to impact FAY soon after 17z, then track northward, affecting
INT/GSO/RDU/RWI after 19z. Showers/storms will slowly decrease in
coverage late tonight, toward the end of the TAF valid period.

Looking beyond 06z early Tue morning: Sub-VFR stratus and fog are
likely Tue morning between 07z and 14z, and again Wed morning. The
best coverage of showers/storms will begin to shift westward to
INT/GSO and points west on Tue afternoon/evening, and even more so
on Wed, as offshore high pressure starts to nose westward and build
into the mid Atlantic coast. The risk for early-morning sub-VFR
stratus/fog will be lower on Thu/Fri, as will the chance for
afternoon storms. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...HARTFIELD
SHORT TERM...HARTFIELD
LONG TERM...BLAES
AVIATION...HARTFIELD
Hazardous weather outlook, Aug 7, 9:43 PM EDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
943 PM EDT SUN AUG 7 2016

NCZ007>011-021>028-038>043-073>078-083>086-088-089-090145-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
943 PM EDT SUN AUG 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

SMALL STREAM AND URBAN FLOODING WILL BE POSSIBLE IN ASSOCIATION
WITH SLOW MOVING SHOWERS AND THUNDERSTORMS TONIGHT AND MONDAY. 1
TO 2 INCHES OF RAIN CAN BE EXPECTED IN AN HOUR WITH THE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

URBAN AND SMALL STREAM FLOODING WILL BE POSSIBLE IN ASSOCIATION
WITH SLOW MOVING SHOWERS AND THUNDERSTORMS THROUGH MONDAY EVENING.

In the hours before

Special weather statement, Aug 8, 12:10 AM EDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1210 AM EDT MON AUG 8 2016

NCZ021-022-038-039-080530-
GUILFORD   NC-RANDOLPH   NC-DAVIDSON   NC-FORSYTH   NC-
1210 AM EDT MON AUG 8 2016

...AN AREA OF SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL
MOVE NORTH ACROSS PORTIONS OF GUILFORD...RANDOLPH... DAVIDSON AND
SOUTHERN FORSYTH COUNTIES UNTIL 130 AM EDT...

AT 1201 AM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND
THUNDERSTORMS WITH LOCALLY HEAVY RAIN ACROSS DAVIDSON AND RANDOLPH
COUNTIES...MOVING NORTH AT 10 MPH. THE STORMS WILL MOVE INTO
SOUTHERN FORSYTH AND SOUTHERN GUILFORD COUNTIES DURING THE NEXT 90
MINUTES. RAINFALL RATES WITH SOME OF THE STORMS WILL EXCEED AN INCH
PER HOUR AND WILL PRODUCE QUICK RISES ON AREA STREAMS AND CREEKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3611 8051 3612 8046 3615 8044 3614 7954
      3551 7956 3551 8018 3558 8021 3568 8033
      3572 8033 3574 8045 3583 8047 3584 8039
      3588 8042 3589 8037 3596 8038 3599 8042
      3601 8042 3606 8046 3604 8049 3606 8051
TIME...MOT...LOC 0401Z 179DEG 9KT 3572 7990

BLAES
Special weather statement, Aug 8, 1:43 AM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
143 AM EDT MON AUG 8 2016

NCZ021>023-038>040-080715-
GUILFORD   NC-RANDOLPH   NC-DAVIDSON   NC-ALAMANCE   NC-FORSYTH   NC-
CHATHAM   NC-
143 AM EDT MON AUG 8 2016

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WITH LOCALLY HEAVY
RAIN WILL AFFECT PORTIONS OF GUILFORD...RANDOLPH...DAVIDSON...
WESTERN ALAMANCE...FORSYTH AND NORTHWESTERN CHATHAM COUNTIES UNTIL
330 AM EDT...

AT 140 AM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND
THUNDERSTORMS WITH LOCALLY HEAVY RAIN ACROSS PORTIONS OF THE
TRIAD...MAINLY SOUTH OF INTERSTATE 40. THE SHOWERS AND STORMS WILL
MOVE SLOWLY NORTH AT AROUND 10 MPH SPREADING ACROSS GUILFORD...
FORSYTH AND ALAMANCE COUNTIES DURING THE NEXT 90 MINUTES. RAINFALL
RATES WITH SOME OF THE STORMS WILL EXCEED AN INCH PER HOUR AND WILL
PRODUCE RISES ON AREA STREAMS AND CREEKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3626 8033 3624 7937 3575 7937 3558 7956
      3558 8005 3573 8032
TIME...MOT...LOC 0538Z 177DEG 9KT 3590 7988

BLAES
Special weather statement, Aug 8, 3:28 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
328 AM EDT MON AUG 8 2016

NCZ011-080900-
HALIFAX   NC-
328 AM EDT MON AUG 8 2016

...SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL AFFECT
PORTIONS OF HALIFAX COUNTY UNTIL 500 AM EDT...

AT 325 AM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND A
FEW THUNDERSTORMS WITH LOCALLY HEAVY RAIN STRETCHING ACROSS HALIFAX
COUNTY FROM LITTLETON TO HALIFAX TO ENFIELD....MOVING NORTHEAST AT
10 MPH. RAINFALL RATES WITH SOME OF THE STORMS WILL EXCEED AN INCH
AND A HALF PER HOUR AND WILL PRODUCE RISES ON AREA STREAMS AND
CREEKS. THE HEAVIEST RAIN WILL FALL ACROSS ROANOKE
RAPIDS...WELDON...HALIFX AND TILLERY AREAS THROUGH AROUND 430 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3648 7776 3649 7770 3642 7756 3637 7755
      3634 7759 3632 7757 3630 7754 3632 7744
      3624 7738 3621 7738 3619 7733 3606 7753
      3610 7754 3611 7763 3614 7765 3615 7770
      3628 7794 3638 7791 3651 7790
TIME...MOT...LOC 0723Z 233DEG 8KT 3631 7769

BLAES

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 12:10 AM EDTSpecial Weather StatementRAHDavidson, Forsyth, Guilford, Randolph80 min
Aug 8, 1:43 AM EDTSpecial Weather StatementRAHAlamance, Davidson, Forsyth, Guilford, Randolph92 min
Aug 8, 6:26 AM EDTSpecial Weather StatementRAHGranville, Vance, Warren64 min
Aug 8, 3:05 PM EDTSpecial Weather StatementRAHOrange55 min
Aug 8, 3:46 PM EDTAreal Flood AdvisoryRAHChatham, Durham, Orange59 min
Aug 8, 4:26 PM EDTSpecial Weather StatementRAHWake49 min
Aug 8, 4:40 PM EDTAreal Flood AdvisoryRAHDurham, Wake65 min
Aug 8, 4:55 PM EDTSevere Thunderstorm WarningRAHWake37 min
Aug 8, 5:21 PM EDTFlash Flood WarningRAHJohnston, Wake114 min
Aug 8, 5:35 PM EDTSpecial Weather StatementRAHWilson55 min
Aug 8, 5:53 PM EDTAreal Flood AdvisoryRAHJohnston, Wayne, Wilson112 min
Aug 8, 6:07 PM EDTSpecial Weather StatementRAHDavidson, Randolph68 min
Aug 8, 6:43 PM EDTAreal Flood AdvisoryRAHDavidson, Randolph2 hr
Aug 8, 6:44 PM EDTSpecial Weather StatementRAHNash61 min
Aug 8, 6:51 PM EDTSpecial Weather StatementRAHEdgecombe54 min
Aug 8, 7:53 PM EDTFlash Flood WarningRAHGuilford, Randolph3 hr

Nearby

Special Weather Statements in North Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.